Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

$ P$-orderings of noncommutative rings


Author: Keith Johnson
Journal: Proc. Amer. Math. Soc. 143 (2015), 3265-3279
MSC (2010): Primary 16S36; Secondary 13F20, 11C08
DOI: https://doi.org/10.1090/S0002-9939-2015-12377-5
Published electronically: April 1, 2015
MathSciNet review: 3348770
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be a local field with valuation $ \nu $, $ D$ a division algebra over $ K$ to which $ \nu $ extends, $ R$ the maximal order in $ D$ with respect to $ \nu $ and $ S$ a subset of $ R$. If $ D[x]$ denotes the ring of polynomials over $ D$ with $ x$ a central variable, then the set of integer valued polynomials on $ S$ is $ \mathrm {Int}(S,R)=\{f(x)\in D[x]:f(S)\subseteq R\}$. If $ D$ is commutative, then M. Bhargava showed how to construct a regular $ R$-basis for this set by introducing the idea of a $ P$-ordering of $ S$. We show that this definition can be extended to the noncommutative case in such a way as to construct regular bases there also. We show how to extend methods developed to compute $ P$-orderings in the commutative case and apply them to give a recursive formula for such an ordering for $ D$ the rational quaternions and $ S=R$ the Hurwitz quaternions localized at the prime $ 1+i$.


References [Enhancements On Off] (What's this?)

  • [1] Manjul Bhargava, $ P$-orderings and polynomial functions on arbitrary subsets of Dedekind rings, J. Reine Angew. Math. 490 (1997), 101-127. MR 1468927 (98j:13016), https://doi.org/10.1515/crll.1997.490.101
  • [2] Manjul Bhargava, Generalized factorials and fixed divisors over subsets of a Dedekind domain, J. Number Theory 72 (1998), no. 1, 67-75. MR 1643292 (2000b:13024), https://doi.org/10.1006/jnth.1998.2220
  • [3] Paul-Jean Cahen and Jean-Luc Chabert, Integer-valued polynomials, Mathematical Surveys and Monographs, vol. 48, American Mathematical Society, Providence, RI, 1997. MR 1421321 (98a:13002)
  • [4] L. E. Dickson, Algebren und ihre Zahlentheorie, Oreil Fussli Verlag, Zurich, 1927.
  • [5] G. Gerboud, Polynômes à valeurs entières sur l'anneau des quaternions de Hurwitz, preprint, Amiens.
  • [6] Keith Johnson, $ P$-orderings of finite subsets of Dedekind domains, J. Algebraic Combin. 30 (2009), no. 2, 233-253. MR 2525060 (2010g:13030), https://doi.org/10.1007/s10801-008-0157-9
  • [7] Keith Johnson, Limits of characteristic sequences of integer-valued polynomials on homogeneous sets, J. Number Theory 129 (2009), no. 12, 2933-2942. MR 2560844 (2010j:11048), https://doi.org/10.1016/j.jnt.2009.04.006
  • [8] T. Y. Lam and André Leroy, Wedderburn polynomials over division rings. I, J. Pure Appl. Algebra 186 (2004), no. 1, 43-76. MR 2025912 (2005d:16046), https://doi.org/10.1016/S0022-4049(03)00125-7
  • [9] T. Y. Lam, A. Leroy, and A. Ozturk, Wedderburn polynomials over division rings. II, Noncommutative rings, group rings, diagram algebras and their applications, Contemp. Math., vol. 456, Amer. Math. Soc., Providence, RI, 2008, pp. 73-98. MR 2416145 (2010a:16041), https://doi.org/10.1090/conm/456/08885
  • [10] T.Y. Lam, A general theory of Vandermonde matrices, Expos. Math. 4 (1986), 193-215. MR 0880123 (88j:16024)
  • [11] T. Y. Lam, A first course in noncommutative rings, 2nd ed., Graduate Texts in Mathematics, vol. 131, Springer-Verlag, New York, 2001. MR 1838439 (2002c:16001)
  • [12] D. E. Littlewood and A. R. Richardson, Fermat's equation in real quaternions, Proc. LMS(2) 32 (1931), 235-240. MR 1575990
  • [13] A. Ostrowski, Über Ganzwertige Polynome in algebraischen Zahlkorper, J. Reine Angew. Math. 149 (1919), 117-124.
  • [14] A. Ostrowski and G. Polya, Sur les polynômes à valeurs entières dans un corps algébrique, L'enseignement Mathématique 19 (1917), 323-24.
  • [15] G. Polya, Über Ganzwertige Polynome in algebraischen Zahlkorper, J. Reine Angew. Math. 149 (1919), 97-116.
  • [16] Nicholas J. Werner, Integer-valued polynomials over quaternion rings, J. Algebra 324 (2010), no. 7, 1754-1769. MR 2673759 (2011g:16054), https://doi.org/10.1016/j.jalgebra.2010.06.024

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 16S36, 13F20, 11C08

Retrieve articles in all journals with MSC (2010): 16S36, 13F20, 11C08


Additional Information

Keith Johnson
Affiliation: Department of Mathematics, Dalhousie University, Halifax, Nova Scotia, B3H 4R2, Canada
Email: johnson@mathstat.dal.ca

DOI: https://doi.org/10.1090/S0002-9939-2015-12377-5
Received by editor(s): November 5, 2012
Received by editor(s) in revised form: September 25, 2013
Published electronically: April 1, 2015
Communicated by: Harm Derksen
Article copyright: © Copyright 2015 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society